Non-narcotic analgesic agents have been associated with progressive chronic kidney disease (CKD) since the early 1950s [1,2].
Analgesic nephropathy, as it was initially described, is a well-described CKD characterized by renal papillary necrosis and chronic interstitial nephritis, and caused by prolonged and excessive consumption of analgesic mixtures containing aspirin or antipyrine, in combination with phenacetin, paracetamol, or salicylamide and caffeine and/or codeine in proprietary mixtures [3-7]. This entity had well-defined histologic and radiographic features and used to be an important cause of CKD, particularly in Australia, parts of Europe, and the United States [3-5].
However, there was a marked decline in incidence subsequent to the withdrawal of phenacetin from the market and to legislation that made combined analgesics available only by prescription. Since these measures were virtually coincident, it is difficult to determine which measure caused the reduction in incidence.
Subsequent to the decline in incidence of analgesic nephropathy associated with phenacetin-containing and non-phenacetin-containing mixtures, many reports suggested that individual analgesic agents also cause CKD, although the underlying histology and radiographic features are not as well-defined as for analgesic nephropathy associated with phenacetin-containing and non-phenacetin-containing mixtures. CKD due to single analgesic agents is thus less well-documented.
This topic reviews the epidemiology of, risk factors for, and pathogenesis of analgesic nephropathy associated with phenacetin-containing and non-phenacetin-containing mixtures, as well as CKD associated with single analgesic agents. The clinical manifestations and diagnosis of analgesic nephropathy and acute kidney injury (AKI) associated with nonsteroidal antiinflammatory agents (NSAIDs) are presented separately. (See "Clinical manifestations and diagnosis of analgesic nephropathy" and "NSAIDs: Acute kidney injury (acute renal failure)".)